Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 307, NWS Paducah, KY

August 27, 2003Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Aug 27, 2003, 5:34 PM CDT for Spencer County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:34 PM CDT (22:34 UTC)
Expired
Aug 27, 2003, 6:00 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Spencer County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 272234
SVRPAH
INC147-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA

* UNTIL 600 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GENTRYVILLE...OR ABOUT    
  10 MILES EAST OF BOONVILLE...MOVING SOUTHEAST AT 15 TO 20 MPH.

* LOCATIONS IMPACTED INCLUDE CHRISNEY...DALE...GRANDVIEW...ROCKPORT
  AND SANTA CLAUS

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3793 8695 3793 8703 3786 8706 3802 8722
          3806 8710 3813 8708 3813 8703 3819 8703
          3816 8688 3804 8678

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:16 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 5:16 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT WED AUG 27 2003

LATE AFTERNOON CONVECTION DEVELOPING ALONG AND MAINLY EAST OF
SURFACE TO MID LEVEL TROUGH EDGING ALONG THE ERN LIMB OF AN LOW
LEVEL /BELOW 500 MB/ RIDGE. SFC DEWPOINT READINGS /MOISTURE
ADVECTION/ HAVE GRADUALLY INCREASED IN RESPONSE TO A WEAK
AGEOSTROPHIC CIRCULATION IN ADVANCE OF THIS TROUGH. ALTHOUGH THE
GREATEST COVERAGE OF PCPN THROUGH THE EARLY EVENING HOURS WILL BE
ACROSS THE PENNYRILE REGION OF WESTERN KENTUCKY...I DECIDED TO KEEP
THE THREAT OF SCATTERED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE
FORECAST AREA...WITH A SLIGHTLY SMALL CHANCE OVER EXTREME SERN
MISSOURI AND THE PURCHASE AREA OF WESTERN KENTUCKY. FOR THE
OVERNIGHT TIME PERIOD...THE CHANCE OF RAIN WAS REDUCED IN SIZE TO
REFLECT THE SLIGHTLY BETTER CHANCE OF CONVECTION IN SWRN IN/SERN IL
NEAR A WEAK WARM FRONT/ WARM AIR ADVECTION GRADIENT/.

FORECAST PROBLEM FOR THURSDAY THROUG SUNDAY WILL BE THE COVERAGE AND
PLACEMENT OF PRECIPITATION OVER THE PAH FORECAST AREA. MAIN
ADVECTION OF MOISTURE SEEMS TO BE OVER THE 295-310K ISENTROPE LAYER.
PRESSURE DEFICITS AND PRESSURE ADVECTION THROUGH THIS LAYER IS
EXTREMELY MARGINAL THURSDAY AFTERNOON...WITH THE GREATEST FLUX
ACROSS THE WESTERN TWO-THIRDS OF THE PAH FORECAST AREA. I DECIDED TO
LIMIT SLIGHT CHANCE POPS TO THIS AREA FOR THE AFTERNOON AND EARLY
EVENING HOURS. THIS ZONE SHOULD SHIFT EAST ALONG WITH THE GREATEST
ISENTROPIC LIFT /ALBEIT WEAK/.

THE GFS MODEL SUGGESTS THAT THE FRONTAL BOUNDARY WILL MOVE TOWARD
THE PAH FORECAST AREA ON FRIDAY...THEN STALL OVER THE WEEKEND. A
POSITIVE TILT TROUGH WITH SURFACE WAVE DEVELOPMENT AND DECENT
ISENTROPIC LIFT SHOULD KEEP THE BEST RAIN CHANCE AND QPF OVER SERN
MO...WRN KY AND SWRN IN. ALTHOUGH GFS SUGGESTS CONVECTION INTO EARLY
MONDAY...I DECIDED TO KEEP RAIN CHANCES LIMITED TO SUNDAY.

COOLER AND DRIER WEATHER SHOULD BE THE RULE THROUGH MID WEEK.

WITH REGARD TO HEAT INDICES...I DECIDED AGAINST HEADLINING ANY HEAT
INDEX VALUES FOR THURSDAY. I WILL LEAVE TO THE MIDNIGHT CREW TO
DETERMINE WHETHER A HEADLINE IS NEEDED.

.PAH...NONE.

SMITH
Hazardous weather outlook, Aug 27, 4:51 PM CDT, 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND PERSIST THROUGH THE EARLY EVENING HOURS. A FEW OF THESE STORMS
MAY REACH SEVERE LIMITS BEFORE DUSK...WITH DAMAGING HAIL AND WINDS
THE MAIN HAZARDS. ONE OR TWO STORMS MAY PRODUCE ENOUGH RAIN TO
PRODUCE LOCALLIZED FLOODING. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD DECREASE SHARPLY AFTER SUNSET.

A SMALL CHANCE FOR THUNDERSTORM DEVELOPMENT IS POSSIBLE AFTER
MIDNIGHT...MAINLY NORTH OF A MOUNT VERNON ILLINOIS...EVANSVILLE
INDIANA LINE. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 99 TO 103 DEGREES
THURSDAY AFTERNOON. HEAT INDEX VALUES SHOULD DROP MARKEDLY FROM
FRIDAY INTO EARLY NEXT WEEK...AS RAIN AND COOLER AIR MOVE INTO THE
REGION.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
FROM FRIDAY THROUGH SUNDAY. A STRONG COLD FRONT IS EXPECTED TO MOVE
INTO THE REGION...THEN STALL...KEEPING RAIN CHANCES IN THE AREA.

THE MAIN HAZARD OVER THIS PERIOD WILL BE LOCALLY HEAVY RAINFALL AS
THE STORMS WILL MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT INDIVIDUAL
SPOTTERS NEAR ANY STRONG STORMS THIS EVENING ARE ENCOURAGED TO RELAY
STORM REPORTS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:20 PM CDTSevere Thunderstorm WarningPAHWarrick25 min
Aug 27, 6:00 PM CDTSevere Thunderstorm WarningPAHSpencer30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.